Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Tallahassee, FL

September 29, 1998Bay County, Holmes County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 29, 1998, 7:51 AM CDT for Bay County, Holmes County, Washington County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 7:51 AM CDT (12:51 UTC)
Expired
Sep 29, 1998, 1:45 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Bay County, FL, Holmes County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 291253
FFWTLH
ALC061-FLC005-059-133-291845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 AM EDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  HOLMES COUNTY IN NORTHWEST FLORIDA
  WASHINGTON COUNTY IN NORTHWEST FLORIDA
  BAY COUNTY IN NORTHWEST FLORIDA
  GENEVA COUNTY IN SOUTHEAST ALABAMA

* UNTIL 145 PM CDT (245 PM EDT)

SHOWERS AND THUNDERSTORMS FROM THE OUTER BANDS OF GEORGES WILL
CONTINUE TO BRING TORRENTIAL RAINS TO PORTIONS OF THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA THROUGH THE AFTERNOON.

DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAIN HAVE FALLEN OVER
PORTIONS OF WESTERN GENEVA...HOLMES...WESTERN WASHINGTON AND
WESTERN BAY COUNTIES.

DOPPLER RADAR ESTIMATES 18 TO 20 INCHES OF RAIN HAVE FALLEN ACROSS
SOUTHWEST HOLMES COUNTY OVER THE PAST FEW DAYS. THESE HEAVY
RAINFALL AMOUNTS WILL BRING FLOODING TO LOWLAND AREAS AND FLOOD
PRONE AREAS...NEAR SMALL STREAMS AND VALLEYS.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED
TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN.  IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
CARS AWAY.  REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:30 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 2:30 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EDT TUE SEP 29 1998

COORD WITH MIA/TBW/FFC/BHM/JAX. WILL ISSUE CSTL FLOOD WARNING FROM
AQQ-SUWANNEE RIVER FOR THIS MORN. LATEST OBS FOR PAST 6 HOURS
INDICATE WINDS AT KEATON BEACH SINCE 2 PM WERE FROM SE-S AT 20-30
KTS WITH GUSTS TO 34-42 KTS SINCE 7 PM. AT CEDAR KEY...WINDS S 20-29
KTS SINCE 5 PM AND GUSTS TO 32-35 KTS SINCE 6 PM.  IN SHORT...
INDS HAVE BEEN BLOWING OUT ACROSS APALACHEE BAY. MODELS INDICATE
WINDS TO STAY UP THROUGH 18Z. IF NGM IS CORRECT...SFC STREAMLINES
ARE FROM A SOUTHERLY DIRECTION LONGER SO WILL IMPACT WESTERN APALACHEE
BAY AS WELL. TAYLOR & DIXIE COUNTY COASTS LOOK TO BE MOST
VULNERABLE...IF A MORE SW FETCH DEVELOPS. LOOKING FOR NEAR 2 FEET
DEPARTURES WESTERN APALACHEE BAY AND 2 TO 2.5 FOOT RANGE FOR
EASTERN APALACHEE BAY.

COORD WITH MIA AND FFA WILL CONT JEFFERSON COUNTY EASTWARD. FFA
MOST LIKELY DROPPED FOR SW GA.
MODELS: ETA MOVES LOW OUT AT A FAIRLY GOOD PACE ENE...WHILE NGM AND
AVN STILL IN FL PANHANDLE THIS EVE. HOPE ETA IS RIGHT BUT WILL GIVE
THE ETA AND AVN SOME WEIGHT. EITHER WAY...CATEGORICAL POPS BIG
BEND/GA AND LIKELY SE AL AND PANHANDLE THIS MORN. TONIGHT...CHC
POPS MAY BE NEEDED THIS EVE FOR BIG BEND/GA CWA BUT MAY END POPS SE
AL...FL PH. COMPROMISE ON GUID TEMPS SEEMS IN ORDER.

VOLKMER

In the hours before

Special weather statement, Sep 29, 5:00 AM CDT, 2 hours 51 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT TUE SEP 29 1998

...FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE TALLAHASSEE
WEATHER SERVICE AREA TODAY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE...
SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA BIG BEND AND PORTIONS
OF SOUTHWEST GEORGIA UNTIL 11 AM EDT(10 AM CDT) THIS MORNING...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS
SUBSIDE...

TROPICAL STORM GEORGE WAS LOCATED NEAR MOBILE ALABAMA EARLIER THIS
MORNING IS EXPECTED TO MOVE SLOWLY TO THE EAST NORTHEAST TODAY.  AS
GEORGE DRAWS CLOSER TO OUR AREA TODAY...SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN WILL SPREAD ACROSS THE AREA AND WILL LIKELY
PRODUCE FLOODING PROBLEMS IN FLOOD PRONE AREAS. IN ADDITION TO
STRONG GUSTY WINDS...SOME OF THE THUNDERSTORMS MAY PRODUCE ISOLATED
TORNADOES. TROPICAL STORM GEORGE IS EXPECTED TO WEAKEN TODAY AND
WILL LIKELY BE DOWNGRADED TO A TROPICAL DEPRESSION LATER TODAY.

SPOTTER ACTIVATION IS REQUESTED TODAY AND MAY BE NEEDED TONIGHT AS
WELL. REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND
OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW
ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE
AT 850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITES ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/.
Special weather statement, Sep 29, 5:00 AM CDT, 2 hours 51 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT TUE SEP 29 1998

...FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE TALLAHASSEE
WEATHER SERVICE AREA TODAY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE...
SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA BIG BEND AND PORTIONS
OF SOUTHWEST GEORGIA UNTIL 11 AM EDT(10 AM CDT) THIS MORNING...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS
SUBSIDE...

TROPICAL STORM GEORGE WAS LOCATED NEAR MOBILE ALABAMA EARLIER THIS
MORNING IS EXPECTED TO MOVE SLOWLY TO THE EAST NORTHEAST TODAY.  AS
GEORGE DRAWS CLOSER TO OUR AREA TODAY...SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN WILL SPREAD ACROSS THE AREA AND WILL LIKELY
PRODUCE FLOODING PROBLEMS IN FLOOD PRONE AREAS. IN ADDITION TO
STRONG GUSTY WINDS...SOME OF THE THUNDERSTORMS MAY PRODUCE ISOLATED
TORNADOES. TROPICAL STORM GEORGE IS EXPECTED TO WEAKEN TODAY AND
WILL LIKELY BE DOWNGRADED TO A TROPICAL DEPRESSION LATER TODAY.

SPOTTER ACTIVATION IS REQUESTED TODAY AND MAY BE NEEDED TONIGHT AS
WELL. REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND
OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW
ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE
AT 850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITES ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:55 PM CDTTornado WarningTAEWalton15 min
Sep 28, 8:30 PM CDTTornado WarningTAEWalton15 min
Sep 29, 12:47 AM CDTFlash Flood WarningTAEWalton12 hr
Sep 29, 6:52 AM CDTTornado WarningTAEHolmes, Washington63 min
Sep 29, 8:07 AM CDTTornado WarningTAEBay48 min
Sep 29, 8:24 AM CDTTornado WarningTAEWashington31 min
Sep 29, 8:49 AM CDTTornado WarningTAEHolmes46 min
Sep 29, 9:13 AM CDTSevere Thunderstorm WarningTAEBay77 min
Sep 29, 9:49 AM CDTTornado WarningTAEGulf61 min
Sep 29, 10:13 AM CDTSevere Thunderstorm WarningTAECalhoun, Jackson77 min
Sep 29, 2:35 PM CDTTornado WarningTAEGulf35 min
Sep 29, 2:57 PM CDTFlash Flood WarningTAEGadsden, Leon, Liberty4 hr
Sep 29, 2:57 PM CDTFlash Flood WarningTAEFranklin, Wakulla4 hr
Sep 29, 4:14 PM CDTSevere Thunderstorm WarningTAELeon, Wakulla76 min
Sep 29, 4:14 PM CDTSevere Thunderstorm WarningTAEGadsden76 min
Sep 29, 5:30 PM CDTSevere Thunderstorm WarningTAELeon, Wakulla60 min

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.